Intermediate dose 5-fluorouracil-induced encephalopathy

Yeon A. Kim, Hyuncheol Chung, Hye Jin Choi, SunYoung Rha, Jinsil Seong, Hei Cheul Jeung

Research output: Contribution to journalArticle

31 Citations (Scopus)

Abstract

As an acute neurotoxicity, high dose 5-fluorouracil (5-FU)-induced encephalopathy is well-known, but encephalopathy associated with lower dose is rarely reported. Here, we report a case of a male with anal cancer who was treated with 5-FU 1000 mg/m 2 , continuous infusion for 5 days q4 weeks. At the second and the fourth cycles of chemotherapy, sudden confusion, cognitive dysfunction and disorientation occurred during 5-FU infusion. They were accompanied by hyperammonemia in the absence of focal neurological deficits or structural abnormalities. These symptoms completely disappeared and the serum ammonia level returned to normal after discontinuation of 5-FU and conservative care. In order to investigate a possible deficit of dihydropyrimidine dehydrogenase (DPD), we checked its mRNA level before and after treatment using real-time PCR. The patient's pre-treatment level was 80% compared with reference group, and it was elevated up to 187% of initial after 5-FU treatment, implying that that his encephalopathy may be 5-FU catabolite type rather than DPD deficiency. In conclusion, we report that encephalopathy can develop even with the dose of 5-FU lower than ever reported, and it should be considered as a differential diagnosis for proper management.

Original languageEnglish
Pages (from-to)55-59
Number of pages5
JournalJapanese Journal of Clinical Oncology
Volume36
Issue number1
DOIs
Publication statusPublished - 2006 Jan 1

Fingerprint

Brain Diseases
Fluorouracil
Confusion
Dihydropyrimidine Dehydrogenase Deficiency
Dihydrouracil Dehydrogenase (NADP)
Anus Neoplasms
Hyperammonemia
Ammonia
Real-Time Polymerase Chain Reaction
Differential Diagnosis
Therapeutics
Drug Therapy
Messenger RNA
Serum

All Science Journal Classification (ASJC) codes

  • Oncology
  • Radiology Nuclear Medicine and imaging
  • Cancer Research

Cite this

@article{80d6185eb7b145a29ac2241d7ce6add9,
title = "Intermediate dose 5-fluorouracil-induced encephalopathy",
abstract = "As an acute neurotoxicity, high dose 5-fluorouracil (5-FU)-induced encephalopathy is well-known, but encephalopathy associated with lower dose is rarely reported. Here, we report a case of a male with anal cancer who was treated with 5-FU 1000 mg/m 2 , continuous infusion for 5 days q4 weeks. At the second and the fourth cycles of chemotherapy, sudden confusion, cognitive dysfunction and disorientation occurred during 5-FU infusion. They were accompanied by hyperammonemia in the absence of focal neurological deficits or structural abnormalities. These symptoms completely disappeared and the serum ammonia level returned to normal after discontinuation of 5-FU and conservative care. In order to investigate a possible deficit of dihydropyrimidine dehydrogenase (DPD), we checked its mRNA level before and after treatment using real-time PCR. The patient's pre-treatment level was 80{\%} compared with reference group, and it was elevated up to 187{\%} of initial after 5-FU treatment, implying that that his encephalopathy may be 5-FU catabolite type rather than DPD deficiency. In conclusion, we report that encephalopathy can develop even with the dose of 5-FU lower than ever reported, and it should be considered as a differential diagnosis for proper management.",
author = "Kim, {Yeon A.} and Hyuncheol Chung and Choi, {Hye Jin} and SunYoung Rha and Jinsil Seong and Jeung, {Hei Cheul}",
year = "2006",
month = "1",
day = "1",
doi = "10.1093/jjco/hyi214",
language = "English",
volume = "36",
pages = "55--59",
journal = "Japanese Journal of Clinical Oncology",
issn = "0368-2811",
publisher = "Oxford University Press",
number = "1",

}

Intermediate dose 5-fluorouracil-induced encephalopathy. / Kim, Yeon A.; Chung, Hyuncheol; Choi, Hye Jin; Rha, SunYoung; Seong, Jinsil; Jeung, Hei Cheul.

In: Japanese Journal of Clinical Oncology, Vol. 36, No. 1, 01.01.2006, p. 55-59.

Research output: Contribution to journalArticle

TY - JOUR

T1 - Intermediate dose 5-fluorouracil-induced encephalopathy

AU - Kim, Yeon A.

AU - Chung, Hyuncheol

AU - Choi, Hye Jin

AU - Rha, SunYoung

AU - Seong, Jinsil

AU - Jeung, Hei Cheul

PY - 2006/1/1

Y1 - 2006/1/1

N2 - As an acute neurotoxicity, high dose 5-fluorouracil (5-FU)-induced encephalopathy is well-known, but encephalopathy associated with lower dose is rarely reported. Here, we report a case of a male with anal cancer who was treated with 5-FU 1000 mg/m 2 , continuous infusion for 5 days q4 weeks. At the second and the fourth cycles of chemotherapy, sudden confusion, cognitive dysfunction and disorientation occurred during 5-FU infusion. They were accompanied by hyperammonemia in the absence of focal neurological deficits or structural abnormalities. These symptoms completely disappeared and the serum ammonia level returned to normal after discontinuation of 5-FU and conservative care. In order to investigate a possible deficit of dihydropyrimidine dehydrogenase (DPD), we checked its mRNA level before and after treatment using real-time PCR. The patient's pre-treatment level was 80% compared with reference group, and it was elevated up to 187% of initial after 5-FU treatment, implying that that his encephalopathy may be 5-FU catabolite type rather than DPD deficiency. In conclusion, we report that encephalopathy can develop even with the dose of 5-FU lower than ever reported, and it should be considered as a differential diagnosis for proper management.

AB - As an acute neurotoxicity, high dose 5-fluorouracil (5-FU)-induced encephalopathy is well-known, but encephalopathy associated with lower dose is rarely reported. Here, we report a case of a male with anal cancer who was treated with 5-FU 1000 mg/m 2 , continuous infusion for 5 days q4 weeks. At the second and the fourth cycles of chemotherapy, sudden confusion, cognitive dysfunction and disorientation occurred during 5-FU infusion. They were accompanied by hyperammonemia in the absence of focal neurological deficits or structural abnormalities. These symptoms completely disappeared and the serum ammonia level returned to normal after discontinuation of 5-FU and conservative care. In order to investigate a possible deficit of dihydropyrimidine dehydrogenase (DPD), we checked its mRNA level before and after treatment using real-time PCR. The patient's pre-treatment level was 80% compared with reference group, and it was elevated up to 187% of initial after 5-FU treatment, implying that that his encephalopathy may be 5-FU catabolite type rather than DPD deficiency. In conclusion, we report that encephalopathy can develop even with the dose of 5-FU lower than ever reported, and it should be considered as a differential diagnosis for proper management.

UR - http://www.scopus.com/inward/record.url?scp=32244443581&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=32244443581&partnerID=8YFLogxK

U2 - 10.1093/jjco/hyi214

DO - 10.1093/jjco/hyi214

M3 - Article

VL - 36

SP - 55

EP - 59

JO - Japanese Journal of Clinical Oncology

JF - Japanese Journal of Clinical Oncology

SN - 0368-2811

IS - 1

ER -